Blog

Pigment Changes After Cancer Treatment

Pigment Changes After Cancer Treatment

Cancer treatments are becoming increasingly sophisticated at targeting their exact mark rather than affecting healthy cells. While this targeting has benefits that improve quality of life for the patient, some studies have noted an increase in dermatologic side effects that affect the skin, hair, nails, and mucosae. This is because some of the signaling pathways inhibited are also essential for cutaneous homeostasis.

A recent study specifically sought to determine the incidence of dermatologic pigmentary adverse events (dpAEs) after targeted therapy. Pigmentary changes tend to be resistant to therapy, and can have a negative impact on psychosocial well-being and health related quality of life (HRQoL). The systematic review and meta-analysis identified over 8,000 patients who were treated with the 8 major drugs used in targeted cancer therapy. The results showed that the overall incidence of pigmentary changes in skin was 17.7%, and 21% for pigmentary changes in hair. The targeted agents imatinib, cabozantinib, nivolumab, pazopanib, pembrolizumab, sorafenib, and sunitinib appeared to cause the most changes.

The authors note that as use of these agents widen, so too will cases of dpAes. Therefore, they suggest that further investigation into the pathophysiology and management of dpAEs should be undertaken to ensure optimal therapy and improve patients’ quality of life.
Byline: Martha L. Sikes, MS, RPh, PA-C

Posted: November 6, 2017

Source: JAAD
Adapted from the original article.

[Image: Shutterstock]




Some of Our Sponsors